Alert archive / Hawaii / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Honolulu, HI

March 16, 2020Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 16, 2020, 11:49 AM HST for Kauai County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2020, 11:49 AM HST (21:49 UTC)
Expired
Mar 16, 2020, 5:36 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 12:05 PM HSTFLASH FLOOD1 E Hanalei, HITHE KAUAI EMERGENCY MANAGEMENT AGENCY REPORTED THAT KUHIO HIGHWAY HAS BEEN CLOSED AT THE HANALEI BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 9.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2020-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2020-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WGHW50 PHFO 162149
FFWHFO
HIC007-170045-
/O.NEW.PHFO.FF.W.0008.200316T2149Z-200317T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1149 AM HST Mon Mar 16 2020

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 245 PM HST.

* At 1145 AM HST, the Hanalei River gage at the Hanalei Bridge 
  reported a rapid rise in water level. Kuhio Highway will likely be 
  closed due to flooding shortly. Radar showed heavy rain over most 
  of Kauai with ground conditions already saturated. Additional 
  rainfall will continue moving over Kauai from the south during the 
  next several hours.


  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Stream gage.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 245 PM HST if heavy rain
persists.

This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Kauai in
Kauai County.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

FLASH FLOOD...STREAM GAGE INDICATED

$$

Kodama
5 follow-up statements
811 
WGHW70 PHFO 162205
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1205 PM HST Mon Mar 16 2020

HIC007-170045-
/O.CON.PHFO.FF.W.0008.000000T0000Z-200317T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
1205 PM HST Mon Mar 16 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM HST FOR
KAUAI IN KAUAI COUNTY...

At 1200 PM HST, the Kauai Emergency Management Agency reported that 
Kuhio Highway has been closed near the Hanalei Bridge. Heavy 
rainfall has been occurring over most of Kauai with rates of 1 to 2 
inches per hour. Additional rainfall will continue moving over the 
island from the south over the next several hours.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Additional public road closures 
         possible in some areas. Landslides are possible in steep 
         terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

FLASH FLOOD...OBSERVED

$$

Kodama
148 
WGHW70 PHFO 162343
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
143 PM HST Mon Mar 16 2020

HIC007-170045-
/O.CON.PHFO.FF.W.0008.000000T0000Z-200317T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
143 PM HST Mon Mar 16 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM HST FOR
KAUAI IN KAUAI COUNTY...

At 138 PM HST, Kuhio Highway remains closed at the Hanalei Bridge. 
Radar data showed heavy rainfall continuing over portions of Kauai 
with the highest intensities occurring over the northern half of the 
island at rates of 1 to 2 inches per hour. Rainfall has eased over 
the south half of the island but river and stream levels remain high.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and rain gages.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Public road closures possible in 
         some areas. Landslides are possible in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

FLASH FLOOD...RADAR AND GAGE INDICATED

$$

Kodama
078 
WGHW50 PHFO 170035
FFWHFO
HIC007-170345-
/O.EXT.PHFO.FF.W.0008.000000T0000Z-200317T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
235 PM HST Mon Mar 16 2020

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 545 PM HST.

* At 229 PM HST, The Kauai Emergency Management Agency reported that 
  Kuhio Highway remains closed at the Hanalei Bridge. Radar and rain 
  gage data indicated that rainfall has eased across the island but 
  water levels in the rivers and streams remain high.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 545 PM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

FLASH FLOOD...OBSERVED

$$

Kodama
536 
WGHW70 PHFO 170218
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
418 PM HST Mon Mar 16 2020

HIC007-170345-
/O.CON.PHFO.FF.W.0008.000000T0000Z-200317T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
418 PM HST Mon Mar 16 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM HST FOR
KAUAI IN KAUAI COUNTY...

At 413 PM HST, radar indicated areas of moderate to heavy rainfall 
over the interior slopes of Kauai with rates of 1 to 2 inches per 
hour. Patchy light rainfall was occurring over the rest of the 
island. Although water levels in Hanalei River have started to 
subside, Kuhio Highway remains closed at the Hanalei Bridge.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Public road closures possible in 
         some areas. Landslides are possible in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

FLASH FLOOD...RADAR INDICATED

$$

Kodama
559 
WGHW70 PHFO 170336
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
536 PM HST Mon Mar 16 2020

HIC007-170339-
/O.CAN.PHFO.FF.W.0008.000000T0000Z-200317T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
536 PM HST Mon Mar 16 2020

...THE FLASH FLOOD WARNING FOR KAUAI IN KAUAI COUNTY IS CANCELLED...

Rainfall has eased with only small patches of rainfall over Kauai. 
The Hanalei River gage indicated that water levels have been 
dropping. However, Kuhio Highway remains closed. 

A Flash Flood Watch remains in effect for Kauai County through 
Tuesday afternoon.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 9:59 AM HST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 16, 9:59 AM HST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
959 AM HST Mon Mar 16 2020

.SYNOPSIS...
Wet, unsettled, and breezy weather will persist across most of
the island chain through Tuesday, and possibly Wednesday, as a
kona low sits several hundred miles west of the state. While the
flash flood threat continues state-wide, the greatest flood risk
will be over the western end of the island chain, where strong
thunderstorms will be possible. The kona low will slowly lift
northward on Thursday and Friday, allowing the heavy rain threat
to gradually diminish from east to west. Easterly trade winds are
expected to build over the islands during the weekend.

&&

.DISCUSSION...
A kona low stalling roughly 600 miles west of Kauai will dominate
Hawaiian weather over the next several days, and a Flash Flood
Watch remains in effect. A deep convergence band along the low's
eastern flank is located about 100 to 300 miles west of Kauai.
Breezy southeast flow over the islands is feeding this convergence
band, leading to active, fast-moving heavy showers and
thunderstorms around and over all of Kauai and Oahu this morning,
while Maui County and the Big Island are receiving some showers
along southeast facing slopes. Meanwhile, a thickening shield of
high clouds is spreading over the entire state. Expect the more
extensive coverage of heavy showers and thunderstorms to continue
for Oahu and especially Kauai, where the flooding risk is
greatest today. Over Maui County and the Big Island, isolated
heavy showers and thunderstorms will likely develop during the
afternoon.

Wet, breezy and unsettled conditions will hold through at least
Tuesday. As the center of the kona low remains more or less
stationary, the GFS and ECMWF show the broad convergence band west
of the state inching eastward and possibly reaching the western
end of the state late Tuesday. This will maintain the greatest
flood risk over Kauai and Oahu as pockets of heavy showers and
thunderstorm stream over these islands from the south. Some of
these thunderstorms could be strong and be capable of producing
damaging wind gusts. Over the rest of the state, a flood risk will
continue. The most persistent rainfall should be across southeast
facing slopes, but a heavy shower or thunderstorm could flare up
anywhere and produce flash flooding. In addition, periods of snow
are expected on the summits of the Big Island, though snow levels
will be elevated at around 12,000 ft.

The flood threat could extend into Wednesday. The latest runs of
the GFS and ECMWF are suggesting that the center of the kona low
will remain stalled. It is not unusual for these features, which
are cutoff from the jet stream and any significant steering flow,
to meander in place for days. As a result, moist and unstable
could remain in place for much of the state, though the western
end of the island chain would likely be at greatest risk for a
continued flood threat.

The low will weaken and lift slowly northward on Thursday and
Friday, causing the flood threat to diminish from east to west.
Lingering enhanced low level moisture and instability could
maintain a threat of heavy showers and thunderstorms over the
western end of the state, but uncertainty remains somewhat high.

As the low lifts away and high pressure builds north of the state
this weekend, Trade winds should return.

&&

.AVIATION...
MVFR and brief IFR conditions are ongoing this morning across
portions of the island chain in association with a kona low west
of Kauai. This low will continue to trigger heavy rain and a few
thunderstorms, mainly across Kauai and Oahu, through tonight.
Primarily MVFR conditions are anticipated for the western islands
with brief bouts of IFR conditions possible with the heavier
showers. Further east, conditions will remain VFR overall with
some tempo MVFR cigs/vis possible with scattered showers.

AIRMET Sierra remains in effect for Kauai and Oahu for tempo
mountain obscuration above 1500 feet. This may need to be
expanded eastward to include portions of Maui County later
tonight.

AIRMET TANGO is in effect for moderate turbulence aloft between
FL180 to FL300 for the entire area.

Additionally, PIREPs indicate light icing is occurring with the
thicker cloud deck across the state from FL190 to FL300.

&&

.MARINE...
Southeast winds will quickly ramp up into the fresh to strong
category over the Hawaiian waters today as the gradient tightens
in response to a kona low to the west. Guidance depicts this
pattern holding through the first half of the week, then trending
down through the second half as the system lifts northward and the
gradient relaxes. Seas will respond and become rough (Small Craft
Advisory conditions) over waters exposed to southeast winds. In
addition to the winds and seas, widespread heavy rainfall and
thunderstorms are expected, especially over the western end of the
state.

Surf along south facing shores will trend up and become rough
through the first half of the week due to the aforementioned strong
south-southeast winds. Heights will near the advisory level of 8
ft later today through tonight for south and east facing shores of
Niihau and Kauai. Similar conditions could make it into portions
southwest Oahu exposed to this direction. Otherwise, mainly small
background south swells through the second half of the week. For
the long-term, a small, long-period south-southwest swell will
become a possibility for Hawaii by next Monday.

Surf along north and west facing shores will continue to lower
through the first half of the week as the current swell eases. A
small, medium period west swell from the kona low is possible by
Tuesday. WAVEWATCH III and ECMWF-Wave depict a long-period,
northwest swell arriving Friday and holding into the weekend.
Although confidence remains low, given the quick north-northeast
track of the source low off Japan, surf heights could near
advisory levels for exposed north and west facing shores at its
peak late Friday into Saturday.

Surf may trend up through the second half of the week for all east
facing shores as moderate to fresh trades fill in.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday afternoon for all Hawaiian
Islands.

High Surf Advisory from noon today to 6 PM HST Tuesday for
Niihau-Kauai Windward-Kauai Leeward.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Pailolo
Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island
Leeward Waters.

&&

DISCUSSION...Wroe
AVIATION...Dye
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:25 PM HSTSmall Craft AdvisoryHFO4 days
Mar 15, 4:06 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 15, 4:34 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 15, 7:12 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Mar 16, 3:22 AM HSTHigh Surf AdvisoryHFOKauai36 hr
Mar 16, 4:37 AM HSTAreal Flood AdvisoryHFOKauai9 hr
Mar 16, 5:24 AM HSTSpecial Weather StatementHFOKauai111 min
Mar 16, 5:33 AM HSTSpecial Marine WarningHFO117 min
Mar 16, 7:35 AM HSTSpecial Marine WarningHFO115 min
Mar 16, 10:37 AM HSTSpecial Marine WarningHFO113 min
Mar 16, 10:40 AM HSTAreal Flood AdvisoryHFOHonolulu100 min
Mar 16, 12:24 PM HSTSpecial Marine WarningHFO111 min
Mar 16, 12:24 PM HSTSpecial Weather StatementHFOKauai21 min

Nearby

Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.